Virginia, 2015

Winter Storm in Virginia, February 16 to 17, 2015

February 16 to 17, 2015 · NWS RNK · 27 events in 27 counties and zones

Immediately on the heels of the intense Arctic outbreak that spread into the region on the 14th and 15th came the most significant snow storm to affect the region since February 12th and 13th of 2014. S.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Immediately on the heels of the intense Arctic outbreak that spread into the region on the 14th and 15th came the most significant snow storm to affect the region since February 12th and 13th of 2014. The snow storm was the result of a strong upper-level disturbance tracking from the central U.S. into the eastern U.S. on top of the bitterly cold Arctic air mass. A surface low pressure area tracked across the southeast states to off the North Carolina coast, a fairly typical scenario for bigger snowfall events in our area. Temperatures had little to no time to recover at all from the bitterly cold temperatures of the 15th. As snow spread into the region during the late morning and early afternoon hours of the 16th, temperatures were only in the upper teens to lower 20s across the region and fell back into the 10 to 20 degree range across much of the region during the heavier snow. Snowfall amounts were significant in many areas, ranging from 3 to 4 inches across the Piedmont, where some sleet mixed in during the later part of the event, to 8 to 11 inches across the New River Valley, Greenbrier Valley, and Tazewell county in far southwest Virginia. In addition to the snow storm, the extended period of extreme cold preceding and following this event caused many ponds to ice over. A 51-year old female died when she fell into an ice covered pond in Pittsylvania County while trying to feed ducks. Her husband was also rescued from the frozen waters, but without injury. In Blacksburg, two children had to be rescued from an ice-covered pond. There were also a vehicle-related death during the snow storm on Interstate 81 in Wythe county where a vehicle ran off the right side of the road into the median and overturned, killing the driver. There were 53 vehicle accidents and 121 disabled vehicles during the height of the snow storm.

Here are the snowfall amounts from the southwest and south central Virginia counties within our forecast area:

Alleghany County - 8.5 inches 4E of Covington to 6.5 inches at Covington,|Amherst County - 7.0 inches 2W of Elon and 3SW of Lowesville,|Appomattox County - 9.0 inches at Stonewall to 7.0 inches 2NW of Oakville,|Bath County - 8.0 inches at Mountain Grove to 5.0 inches at Williamsville,|Bedford County - 9.5 inches at Forest to 7.0 inches just southeast of Big Island,|Bland County - 7.0 inches 3SSE or Suiter and Bland to 5.2 inches 3SW of Long Spur,|Botetourt County - 10.0 inches at Laymantown to 8.0 inches just east-northeast of Cloverdale,|Buckingham County - 8.0 inches of snow at Cumberland,|Campbell County - 9.0 inches 4NNE of Rustburg to 7.2 inches at the Lynchburg Airport,|Carroll County - 6.0 inches at Hillsville to 4.0 inches 2NNE of Galax/Hillsville Airport,|Charlotte County - 6.2 inches at Charlotte Court House to 4.5 inches at Saxe,|Craig County - 7.0 inches of snow in New Castle to 6.0 inches of snow 4W of New Castle,|Floyd County - 6.0 inches 1SE of Simpsons to 3.0 inches 2SE of Willis,|Franklin County - 8.0 inches 4SSW of Moneta to 5.0 inches at Rocky Mount,|Giles County - 9.7 inches 2SE of Mountain Lake (elevation 4000 feet) to 7.5 inches 2E of Pearisburg,|Grayson County - 6.0 inches 5NW of Baywood to 3.0 inches 3W of Baywood,|Halifax County - 5.9 inches at South Boston to 3.0 inches at Clover,|Henry County - 4.0 inches at Mountain Valley,|Montgomery County - 9.5 inches 5NNE of Blacksburg (Brush Mountain) and 1E of Shawsville to 6.0 inches 3E of Pilot,|Patrick County - 5.5 inches 4ESE of Buffalo Ridge,|Pittsylvania County - 5.0 inches at Pittsville to 2.0 inches at Danville,|Pulaski County - 6.0 inches from Draper to Snowville,|Rockbridge County - 6.4 inches 3SW of Rockbridge Baths to 8.0 inches at Buena Vista,|Roanoke County - 9.0 inches 4NW Roanoke Airport and Salem to 7.5 inches 1ESE of Roanoke Airport,|Smyth County - 7.0 inches at Chilhowie to 4.8 inches 1N of Marion,|Tazewell County - 11.0 inches at Burkes Garden and Richlands|Wythe County - 5.2 inches 1WNW Gunton Park to 3.0 inches 2WSW Wytheville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 16, 6:42 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Feb 16, 6:42 AM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
642 AM EST MON FEB 16 2015

.SYNOPSIS...
A WINTER STORM WILL MOVE ACROSS THE SOUTH-CENTRAL UNITED STATES
THIS MORNING AND CROSS THE CAROLINAS TONIGHT. THIS STORM WILL
BRING A 6 TO 12 HOUR PERIOD OF MAINLY SNOW. A BRIEF RESPITE
TUESDAY THEN ANOTHER ARCTIC FRONT SHIFTS ACROSS BY
WEDNESDAY...WHICH COULD BRING A FEW SNOW SHOWERS TO THE
REGION...ALONG WITH BITTER COLD TEMPERATURES FOR LATE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 615 AM MONDAY...

FLURRIES HAVE REACHED THE BLUE RIDGE AND WILL NUDGE EWD PER RADAR
LOOPS. MAIN AREA OF ACCUMULATING SNOW ENTERS THE MTNS OF SE WV BY
14Z...SPREADING EASTWARD TO THE BLUE RIDGE BY NOON. NO MAJOR
CHANGES TO THE FORECAST WERE MADE AND 06Z RUNS STILL LINE UP
ENOUGH WITH FORECAST...WITH POTENTIAL FOR HIGHER BAND OF 12-16
INCH AMOUNTS ACROSS SE WV INTO THE ALLEGHANY HIGHLANDS.

PREVIOUS DISCUSSION FROM EARLY THIS MORNING...

00Z MODELS ARE IN SIMILAR AGREEMENT FOR OUR WINTER STORM...THOUGH
SOME IMPORTANT VARIABLES TO TAKE INTO ACCOUNT PER MODEL LIKE WARM
NOSE INTRUDING TOWARD OUR SRN CWA THIS EVENING. THE NAM IS MOST
AGGRESSIVE SWING A +1 TO +2C WARM NOSE INTO THE NC
FOOTHILLS/PIEDMONT AFTER 00Z THIS EVENING. THE NAM ACTUALLY
INITIALIZED SOMEWHAT BETTER THAN THE OTHER MODELS WITH 8H TEMPS.
SO...TAKING THIS INTO ACCOUNT SLEET MAY IMPACT AMOUNTS IN THE
SOUTHSIDE VA INTO NW NC COUNTIES...BUT STILL ENOUGH SNOW/SLEET
COMBINED TO REACH WARNING CRITERIA.

BIG ISSUE IS ALSO AMOUNT OF SNOW. HIGH-RES MODELS CONTINUE TO SHOW
POTENTIAL FOR MESOSCALE BANDING ACROSS PORTIONS OF THE AREA...AND
THE LOCAL WRF IS FAVORING AN AXIS FROM BETWEEN LWB/BLF TO THE NEW
RIVER VALLEY NEAR BLACKSBURG BEGINNING AFTER 3PM WITH BEST SNOW
COMING BETWEEN 5 PM AND MIDNIGHT. SOME BANDING ALSO POSSIBLE INTO
THE NC MTNS. THESE NARROW MESOSCALE BAND WILL SHIFT INTO THE
PIEDMONT AFTER 23Z...WITH BEST SNOW OCCURRING OUT THERE AFTER DUSK.
STILL LOOKS LIKE THE MAIN SNOW SHIFTS EAST OF THE MTNS BY 2-
4AM...AND OUT OF THE PIEDMONT BY 8 AM...WITH NARROW WIND OF SNOW
SHOWERS IN THE MTNS OF WV/SW VA/NW NC LATE TONIGHT.

GENERAL AMOUNTS OF SNOWFALL WILL RANGE FROM 8 TO 12 INCHES NORTH OF
A LINE FROM MOUNT ROGERS VA TO ALTAVISTA VA TO FARMVILLE VA.
WITHIN THIS AREA THERE COULD BE POCKETS OF 12-16 INCHES...LOOKING
AT SOMEWHERE AROUND INTERSTATE 64 CORRIDOR IN WV TO BETWEEN
LEXINGTON VA AND BLACKSBURG VA. THE NAM IS HIGHEST WITH QPF...AND
EARLY SNOWFALL INTO ARCTIC AIR SHOULD GENERATE FLUFFY SNOW WITH
20:1 RATIOS...BEFORE AIRMASS MODIFIES ALOFT TO DECREASE IT MORE TO
A 10 TO 15:1 RANGE.

FURTHER SOUTH...THE SLEET AND WARMER NOSE WILL IMPACT
AMOUNTS...THOUGH STILL LOOKING AT 4-8 INCHES...WITH LEAST SOUTH OF A
YADKINVILLE TO DANVILLE LINE. THE NC MTNS WILL BE TRICKY GIVEN THE
WARM NOSE...THOUGH BEFORE THIS SOME BANDING MAY OCCUR WHICH COULD
BRING UP TO 10 INCHES OF SNOW...WHILE SOME AREAS COULD RECEIVE LESS
THAN 6 INCHES. NONETHELESS AN IMPACTFUL STORM.

TEMPERATURES TODAY WILL START TO RISE TOWARD THE MID TO UPPER 20S IN
THE NC FOOTHILLS NE TO SOUTHSIDE VA...WHILE ONLY REACHING THE MID
TEENS TO AROUND 20 IN THE MOUNTAINS...AND ALONG AND NORTH OF HIGHWAY
460.

SNOW ON THE GROUND WILL BE OFFSET SOME BY CLOUD COVER...BUT STILL
LOOKING AT LOWS FROM THE UPPER SINGLE DIGITS HIGHER TERRAIN OF SE
WV/ALLEGHANYS TO AROUND 20 OVER THE NC PIEDMONT/FOOTHILLS AND
SOUTHSIDE VA.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
AS OF 300 AM EST MONDAY...

THE GULF SURFACE LOW THAT WILL BRING SNOW TO THE AREA TODAY AND
TONIGHT WILL MOVE OFFSHORE EARLY TUESDAY MORNING. BESIDES SOME
UPSLOPE SNOW SHOWERS ACROSS THE MOUNTAINS INTO EARLY TUESDAY
AFTERNOON...THE MAJORITY OF THE AREAWIDE SNOWFALL WILL END BY 900
AM. QUICK PRESSURE RISES BEHIND THE DEPARTING LOW WILL BRING BREEZY
AND GUSTY CONDITIONS TO THE AREA INTO THE AFTERNOON. WITH A DRY
SNOW...WIND WILL BLOW SNOW BACK ON TO ROADWAYS CREATING EXTRA WORK
OF THE DEPARTMENT OF TRANSPORTATION CREWS. SINCE THE SNOW WILL END
EARLY...INCREASING SUN ANGLE AND WARMING TEMPERATURES MAY HELP CLEAR
ROADS...ESPECIALLY EAST OF THE BLUE RIDGE AS TEMPERATURES CREEP
ABOVE FREEZING FOR A FEW HOURS TUESDAY AFTERNOON.

SNOW LIKELY TO REENTER THE MOUNTAINS LATE TUESDAY NIGHT AS ANOTHER
ARCTIC FRONT MOVES OVER THE OHIO VALLEY. LIKE THE LAST ARCTIC
FRONT...1-2 INCHES OF NEW SNOW COULD FALL ACROSS THE MOUNTAINS (2-4
ALONG WESTERN SLOPES) INTO THE DAY WEDNESDAY. A SHORT WAVE DIGS
ACROSS THE CAROLINAS WEDNESDAY AFTERNOON COULD ALLOW MOISTURE TO
SURVIVE WESTERLY DOWNSLOPING FLOW. A FEW INTENSE SNOW SHOWERS COULD
MOVE ACROSS THE FOOTHILLS IN THE AFTERNOON. SNOW COULD POSSIBLY
START OUT AS STRATIFORM PRECIPITATION...THEN TRANSITION TO
DISORGANIZED CELLULAR BANDS IN THE AFTERNOON. THESE BANDS WILL BRING
A BRIEF REDUCTION TO VISIBILITIES AND DROP A QUICK HALF OF AN INCH
OF SNOW. COLD AIR WILL CONTINUE TO PUSH INTO THE REGION WEDNESDAY
WITH HIGHS IN THE UPPER TEENS TO LOWER 20S WEST...TO UPPER 20S TO
LOWER 30S EAST. CLOUDS SHOULD KEEP THE STRONGER WINDS ALOFT...BUT
SPEEDS MAY BE HIGH ENOUGH TO DROP WIND CHILL VALUES ACROSS THE
MOUNTAINS TO NEAR ZERO EARLY WEDNESDAY MORNING.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 400 PM EST SUNDAY...

GET READY FOR ANOTHER ARCTIC BLAST OF BITTER COLD INTO THE END OF
THE WEEK.

BITTERLY COLD...RECORD LOW TEMPERATURES EXPECTED WEDNESDAY NIGHT
INTO THURSDAY MORNING WITH POTENTIALLY 10 TO 15 BELOW ZERO IN
NORTHWEST GREENBRIER/NORTHERN BATH...AND BELOW ZERO READINGS AS FAR
SOUTH AS BCB/TNB/MKJ...WITH SINGLE DIGITS ACROSS THE PIEDMONT AS A
MAMMOTH ARCTIC AIR MASS SINKS SOUTHWARD ACROSS THE REGION. THE
COMBINATION OF WIND AND TEMPERATURES WILL PRODUCE WIND CHILLS WELL
BELOW ZERO. THE BASE OF THE UPPER 500MB TROUGH SLOWLY SLIDES EAST ON
THURSDAY INTO THURSDAY NIGHT...AS HIGH PRESSURE SLIDES EAST OUT OF
THE OHIO VALLEY. A WEAK UPPER LEVEL SHORTWAVE MAY BRING ANOTHER
ROUND OF LIGHT SNOW TO THE WESTERN MOUNTAINS AS IT TRACKS OVER THE
SOUTHERN APPALACHIANS THURSDAY.  VERY COLD ON THURSDAY WITH HIGH
TEMPERATURES FROM THE SINGLE DIGITS IN THE NORTHWEST MOUNTAINS TO
THE LOWER 20 ACROSS THE PIEDMONT. HIGH PRESSURE WILL BUILD EAST
ACROSS THE REGION THURSDAY NIGHT INTO FRIDAY.  LOW TEMPERATURES
THURSDAY NIGHT WITH LOWS FROM MINUS 15 IN NORTHWEST GREENBRIER
COUNTY TO AROUND 5 DEGREES ALONG THE SOUTHERN BLUE RIDGE MOUNTAINS.
WIND CHILLS WILL ONCE AGAIN DROP BELOW ZERO ESPECIALLY IN THE WEST
THURSDAY NIGHT INTO FRIDAY MORNING.

THE 1032 MB HIGH CENTER WILL SLIDE EAST FRIDAY INTO FRIDAY NIGHT.
HIGH TEMPERATURES ON FRIDAY WILL BE WARMER THAN THURSDAY WITH
READINGS FROM THE MID TEENS IN THE MOUNTAINS TO THE UPPER 20S IN THE
PIEDMONT. MOISTURE INCREASES FROM THE WEST FRIDAY NIGHT INTO
SATURDAY AS LOW PRESSURE AND ASSOCIATED FRONTAL SYSTEM APPROACHES.
WILL KEEP SOME LIGHT POPS FOR SNOW FRIDAY NIGHT WITH LOW
TEMPERATURES VARYING FROM THE LOWER TEENS IN THE WEST TO THE LOWER
20S IN THE EAST. THE NORTHERN EXTENT OF THE MOISTURE IS DIFFERENT
DEPENDING ON MODEL CHOICE. THE ECMWF WAS THE QUICKEST AND FURTHER
NORTH COMPARED THE GFS. ANOTHER COLD FRONT WITH A WAVE OF LOW
PRESSURE ALONG IT WILL APPROACH SATURDAY AND MOVE ACROSS OUR REGION
SUNDAY. WILL CONTINUE SCATTERED POPS SATURDAY WITH PTYPE RAIN AND
SNOW THEN MIXTURE CHANGING TO SNOW SATURDAY NIGHT. INCREASED POPS TO
GOOD CHANCE IN THE WEST SUNDAY WITH HIGH TEMPERATURES SUNDAY
MODERATING TO NEAR 40 DEGREES IN THE WEST TO THE LOWER AND MID 40S
IN THE EAST. TOO EARLY TO PIN POINT DETAILS WITH SATURDAY INTO
SUNDAY SYSTEM BECAUSE OF DIFFERENCES IN TIMING...QPF AND THERMAL
PROFILES. THE PLACEMENT AND SPEED OF THE LOW PRESSURE CENTER WILL
PLAY A KEY ROLE IN THE WEATHER FORECAST. KEEP YOUR WINTER GEAR READY
BECAUSE TEMPERATURES WILL REMAIN WELL BELOW NORMAL WITH AN ACTIVE
WEATHER PATTERN.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
AS OF 630 AM EST MONDAY...

HIGH CONFIDENCE FORECAST AS WINTER STORM TO MAKE FOR LITTLE TO NO
FLIGHTS THIS PERIOD. SNOW WILL BEGIN IN EARNEST IN BLF/LWB SHORTLY
AFTER 12Z...SPREADING TO ROA/BCB BY MIDDAY AND LYH/DAN BY MID
AFTERNOON. APPEARS SUB MVFR IS A GOOD BET WITH SNOWFALL OF 6 TO 12
INCHES MOST AREAS...WITH POSSIBLE HIGHER AMOUNTS BETWEEN BLF-LWB-
HSP. SYSTEM WILL MOVE ACROSS THE GULF COAST STATES THIS AFTERNOON
AND OFF THE NC COAST BY MIDNIGHT-DAWN. HAVE SOME SLEET IN DANVILLE
THIS EVENING AS SOME WARMER AIR MAY STRETCH INTO THE SOUTHSIDE VA
AREA.

THE SYSTEM AND SNOW WILL EXIT FROM WEST TO EAST AFTER MIDNIGHT
WITH LINGERING SNOW SHOWERS TUE MORNING IN BLF. LOOK FOR IMPROVING
CONDITIONS TUESDAY WITH NW WINDS PICKING UP.

ANOTHER ARCTIC BLAST OF COLD AIR IS LIKELY FOR MID WEEK RESULTING
IN A PERSISTENT STRONG NORTHWEST WIND FOR BOTH WEDNESDAY AND
THURSDAY. MOUNTAIN SNOW SHOWERS AND AT LEAST MVFR CIGS WILL LINGER
ACROSS THE MOUNTAINS THROUGH THURSDAY. THE NEXT COMPLETELY CLEAR
VFR SORT OF DAY MAY NOT BE UNTIL FRIDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER STORM WARNING FROM 10 AM THIS MORNING TO NOON EST
     TUESDAY FOR VAZ007-009>020.
     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO NOON EST
     TUESDAY FOR VAZ022>024-032>035-043>047-058-059.
NC...WINTER STORM WARNING FROM 10 AM THIS MORNING TO NOON EST
     TUESDAY FOR NCZ001-002-018-019.
     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO NOON EST
     TUESDAY FOR NCZ003>006-020.
WV...WINTER STORM WARNING FROM 10 AM THIS MORNING TO NOON EST
     TUESDAY FOR WVZ042>044-507-508.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...RCS
LONG TERM...KK
AVIATION...AMS/KK/WP
Hazardous weather outlook, Feb 16, 4:30 AM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 AM EST MON FEB 16 2015

NCZ003>006-020-VAZ022>024-032>035-043>047-058-059-170930-
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
430 AM EST MON FEB 16 2015

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO NOON
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

ANOTHER BITTERLY COLD ARCTIC AIR MASS WILL SPREAD ACROSS THE
REGION WEDNESDAY AND THURSDAY BRINGING STRONG GUSTY NORTHWEST
WINDS...BITTERLY COLD TEMPERATURES...AND DANGEROUSLY LOW WIND
CHILLS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO
US VIA EMAIL...PHONE OR SOCIAL MEDIA.

NCZ001-002-018-019-VAZ007-009>020-WVZ042>044-507-508-170930-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
430 AM EST MON FEB 16 2015

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO NOON
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

ANOTHER BITTERLY COLD ARCTIC AIR MASS WILL SPREAD ACROSS THE
REGION WEDNESDAY AND THURSDAY BRINGING STRONG GUSTY NORTHWEST
WINDS...BITTERLY COLD TEMPERATURES...AND DANGEROUSLY LOW WIND
CHILLS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO
US VIA EMAIL...PHONE OR SOCIAL MEDIA.

In the hours before

Special weather statement, Feb 16, 7:47 AM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
747 AM EST MON FEB 16 2015

VAZ007-010-011-018-019-WVZ042>044-507-508-161430-
TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...BLAND...PEARISBURG...
NEW CASTLE...CLIFTON FORGE...COVINGTON...BLUEFIELD...FLAT TOP...
HINTON...HIX...UNION...LEWISBURG...WHITE SULPHUR SPRINGS...
ALDERSON...QUINWOOD...DUO...RAINELLE
747 AM EST MON FEB 16 2015

...ACCUMULATING SNOWFALL THROUGH THE MORNING...

A PERIOD OF LIGHT TO MODERATE SNOW WILL OVERSPREAD SOUTHEAST WEST
VIRGINIA...AND THE MOUNTAIN EMPIRE EAST TOWARD THE NEW RIVER
VALLEY...AND ALLEGHANY HIGHLANDS THROUGH LATE MORNING. SNOWFALL
ACCUMULATIONS WILL BE MAINLY 2 INCHES OR LESS WITH LOCALLY HIGHER
AMOUNTS FROM BLUEFIELD NORTH TO WESTERN GREENBRIER.

WITH VERY COLD TEMPERATURES...ROADS WILL BECOME SNOW COVERED AND
SLICK. TRAVEL CONDITIONS WILL BECOME WORSE THIS AFTERNOON...SO
AVOID DRIVING IF POSSIBLE TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 winter storm. Local standard time, as filed.

Winter Storm, Wythe

When
February 16, 9:00 AM EST to February 17, 12:00 PM EST
Where
Wythe forecast zone
Reported by
Trained Spotter
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

A spotter measured 5.2 inches of snow 1WNW of Gunton Park and another spotter measured 5.0 inches in Wytheville. Elsewhere around the county, snowfall amounts ranged from 3.0 to 5.0 inches.

Winter Storm, Carroll

When
February 16, 9:00 AM EST to February 17, 12:00 PM EST
Where
Carroll forecast zone
Reported by
Public
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

The public observed 6.0 inches of snow at Hillsville, while trained spotters observed 4.0 inches 2NNE of the Galax/Hillsville Airport and 5.0 inches 3SSE of Byllesby. Five inches of snow was also observed in the City of Galax.

Winter Storm, Tazewell

When
February 16, 9:00 AM EST to February 17, 12:00 PM EST
Where
Tazewell forecast zone
Reported by
COOP Observer
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

The COOP observers at Burkes Garden and Richlands both measured 11.0 inches of snow. The was the maximum amount of snow reported from this event in the Virginia counties within the Blacksburg National Weather Service forecast area.

Winter Storm, Smyth

When
February 16, 9:00 AM EST to February 17, 12:00 PM EST
Where
Smyth forecast zone
Reported by
Trained Spotter
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

Trained spotters measured 7.0 inches of snow in Chilhowie and 5.0 inches of snow 3W of Marion.

Winter Storm, Grayson

When
February 16, 9:00 AM EST to February 17, 12:00 PM EST
Where
Grayson forecast zone
Reported by
Trained Spotter
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

A trained spotter measured 6.0 inches of snow 5NW of Baywood while the Park Service recorded 5.0 inches of snow at the Grayson Highlands State Park.

Winter Storm, Bland

When
February 16, 10:00 AM EST to February 17, 12:00 PM EST
Where
Bland forecast zone
Reported by
Trained Spotter
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

A spotter observed 7.0 inches of snow 3SSE of Suiter, while law enforcement observed 7.0 inches of snow in Bland. Another spotter measured 5.2 inches of snow 3SW of Long Spur.

Winter Storm, Giles

When
February 16, 10:00 AM EST to February 17, 12:00 PM EST
Where
Giles forecast zone
Reported by
Public
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

The public measured 9.7 inches of snow 2SE of Mountain Lake (4000 ft. elevation). A National Weather Service employee measured 8.5 inches of snow in Pearisburg whle the public measured 7.5 inches of snow 2E of Pearisburg.

Winter Storm, Pulaski

When
February 16, 10:00 AM EST to February 17, 12:00 PM EST
Where
Pulaski forecast zone
Reported by
Trained Spotter
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

A spotter observed 7.0 inches of snow at Draper. Several other spotters measured snowfall amounts near 6.0 inches in Pulaski, Draper, and Snowville.

Winter Storm, Montgomery

When
February 16, 10:00 AM EST to February 17, 12:00 PM EST
Where
Montgomery forecast zone
Reported by
NWS Employee
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

A National Weather Service employee measured 9.5 inches of snow 5NNE of Blacksburg on Brush Mountain while a trained spotter measured 9.5 inches of snow 1E of Shawsville. Elsewhere across the county, snowfall amounts of 6.0 inches in the southern part of the county to 9.0 inches in the northern part of the county were common as reported by trained spotters and the public. In addition, two children were rescued from a frozen, ice-covered pond in Blacksburg without injuries.

Winter Storm, Floyd

When
February 16, 10:00 AM EST to February 17, 12:00 PM EST
Where
Floyd forecast zone
Reported by
Trained Spotter
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

A spotter measured 6.0 inches of snow 1SE of Simpsons, with the public observing 5.0 inches of snow at Willis and 3.0 inches of snow 2SE of Willis.

Winter Storm, Roanoke

When
February 16, 10:00 AM EST to February 17, 12:00 PM EST
Where
Roanoke forecast zone
Reported by
Trained Spotter
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Trained spotters measured 9.0 inches of snow in Salem, 4NW of the Roanoke Airport, and 1NNE of Poages Mill. Nearly 9.0 inches of snow was measured by the public in Vinton, with several other 8.0 inch snow amounts from the Glenvar and Cave Spring area. Within the City of Roanoke, the public measured 8.0 inches 2N of Roanoke, while WDBJ Television measured 7.5 inches at their studios 1ESE of the Roanoke Airport.

Winter Storm, Patrick

When
February 16, 10:00 AM EST to February 17, 12:00 PM EST
Where
Patrick forecast zone
Reported by
Public
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

The public measured 6.0 inches of snow in Critz while a trained spotter measured 5.5 inches of snow in Buffalo Ridge.

Winter Storm, Franklin

When
February 16, 10:00 AM EST to February 17, 12:00 PM EST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

A trained spotter observed 8.0 inches of snow in Moneta, while the public observed from 5.0 inches of snow in Rocky Mount to 7.0 inches of snow 3SW of Moneta.

Winter Storm, Bedford

When
February 16, 10:00 AM EST to February 17, 12:00 PM EST
Where
Bedford forecast zone
Reported by
Public
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

The public observed 9.5 inches of snow in Forest, while trained spotters and the public provided numerous reports of snowfall ranging from 7.0 to 9.0 inches from Big Island, Huddleston, Goode, Bedford, and Thaxton.

Winter Storm, Henry

When
February 16, 10:00 AM EST to February 17, 12:00 PM EST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

Trained spotters measured 5.0 inches of snow 2SW of Philpott Dam and 2W of the City of Martinsville.

Winter Storm, Craig

When
February 16, 11:00 AM EST to February 17, 12:00 PM EST
Where
Craig forecast zone
Reported by
Public
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

The public measured 7.0 inches of snow in New Castle. A spotter measured 6.0 inches of snow 4W of New Castle.

Winter Storm, Botetourt

When
February 16, 11:00 AM EST to February 17, 12:00 PM EST
Where
Botetourt forecast zone
Reported by
Trained Spotter
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

A trained spotter measured 10.0 inches of snow in Laymantown. Other spotters and the public measured from 8.0 inches of snow 1ENE of Cloverdale to 9.0 inches at Webster and 3W of Springwood.

Winter Storm, Pittsylvania

When
February 16, 11:00 AM EST to February 17, 12:00 PM EST
Where
Pittsylvania forecast zone
Deaths
0 direct, 1 indirect
Reported by
Storm Chaser
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

An observer measured 5.0 inches of snow in Pittsville while a spotter measured 4.5 inches of snow 2SE of Motley. However, across the remainder of the county snowfall amounts were generally 4.0 inches of less, with just 2.0 to 3.0 inches falling in Danville City. The extended period of extreme cold that preceded this winter storm led indirectly to the death of a 51-year old woman in Danville. The woman and her husband were feeding the ducks on a pond in Calland when they attempted to step out on the ice covered pond and fell through. While the man was rescued by Danville emergency response crews, the woman was unresponsive when rescued from the frozen waters of the pond.

Winter Storm, Campbell

When
February 16, 11:00 AM EST to February 17, 12:00 PM EST
Where
Campbell forecast zone
Reported by
Trained Spotter
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

A spotter observed 9.0 inches of snow 4NNE of Rustburg, while other spotters measured 8.0 inches of snow near Timberlake, Bocock, and 3NNW of Gladys. WSET Television measured 7.2 inches at the Lynchburg Airport and 9.0 inches 1WSW of Lynchburg City.

Winter Storm, Appomattox

When
February 16, 11:00 AM EST to February 17, 12:00 PM EST
Where
Appomattox forecast zone
Reported by
Trained Spotter
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

A spotter measured 9.0 inches of snow at Stonewall while another spotter recorded 7.0 inches of snow 2NW of Oakville.

Winter Storm, Halifax

When
February 16, 11:00 AM EST to February 17, 12:00 PM EST
Where
Halifax forecast zone
Reported by
Trained Spotter
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

A spotter measured 5.9 inches of snow at South Boston. Several other reports of 5.0 to 5.5 inches of snow were received from spotters and the public in the Cody, Leda, and Halifax areas.

Winter Storm, Charlotte

When
February 16, 11:00 AM EST to February 17, 12:00 PM EST
Where
Charlotte forecast zone
Reported by
COOP Observer
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

The COOP observer at Charlotte Court House measured 6.2 inches of snow. The public observed 6.0 inches of snow 3SE of Abilene and 5.0 inches of snow at Drakes Branch.

Winter Storm, Alleghany

When
February 16, 11:00 AM EST to February 17, 12:00 PM EST
Where
Alleghany forecast zone
Reported by
CoCoRaHS
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

A COCoRAHS observer measured 8.5 inches of snow 4E of Covington, while a trained spotter measured 6.0 inches at Clifton Forge.

Winter Storm, Bath

When
February 16, 11:00 AM EST to February 17, 12:00 PM EST
Where
Bath forecast zone
Reported by
COOP Observer
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

The COOP Observer at Mountain Grove measured 8.0 inches of snow, with 5.0 inches observed by the public at Williamsville and 6.0 inches by a spotter 2NNW of Millboro.

Winter Storm, Rockbridge

When
February 16, 11:00 AM EST to February 17, 12:00 PM EST
Where
Rockbridge forecast zone
Reported by
Trained Spotter
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Several spotters measured 6.0 to 6.4 inches of snow in the Rockbridge Baths area. Snowfall amounts from Lexington were closer to 5.0 inches.

Winter Storm, Amherst

When
February 16, 12:00 PM EST to February 17, 12:00 PM EST
Where
Amherst forecast zone
Reported by
Public
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

The public measured 7.0 inches of snow 2W of Elon and a trained spotter measured 7.0 inches of snow 3SW of Lowesville.

Winter Storm, Buckingham

When
February 16, 12:00 PM EST to February 17, 12:00 PM EST
Where
Buckingham forecast zone
Reported by
Trained Spotter
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

A trained spotter in Cumberland near the Buckingham/Cumberland county border, measured 8.0 inches of snow.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Pittsylvania2015-02-1751FemaleIn WaterIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563283, 563286, 563301, 563302, 563303, 563281, 563282, 563284, 563285, 563287, 563289, 563292, 563293, 563294, 563295, 563288, 563290, 563296, 563297, 563298, 563299, 563300, 563304, 563305, 563306, 563291, 563307.